Mississippi, 2012

Heat in Mississippi, July 1 to 8, 2012

July 1 to 8, 2012 · NWS MEG · 1 event in 1 county or zone

An upper ridge of high pressure moved over the Mid-South during late June into early July. Temperatures rose into the upper 90s to low 100s during the afternoon hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper ridge of high pressure moved over the Mid-South during late June into early July. Temperatures rose into the upper 90s to low 100s during the afternoon hours. The combination of heat and humidity produced heat indices between 105 and 110 degrees. |One heat related death occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 5:03 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 1, 5:03 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
603 AM CDT SUN JUL 1 2012

.UPDATE...

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION BELOW.

JCL

&&

.DISCUSSION...  /ISSUED 421 AM CDT SUN JUL 1 2012/

DISCUSSION...FORECAST FOCUS ON SLIGHT CHANCE OF STORMS TODAY AND
THE CONTINUED HEAT WAVE FOR THE NEXT 7+ DAYS.

SHORT TERM...TODAY THROUGH TUESDAY NIGHT.

ANOTHER CLEAR...WARM...AND MUGGY EARLY MORNING ACROSS THE MIDSOUTH
WITH TEMPERATURES RANGING FROM THE MID 70S TO MID 80S. TODAY WILL
BE A BIT MORE COMPLEX THAN PREVIOUS DAYS AT LEAST WITH RESPECT TO
CONVECTION. WATER VAPOR IMAGERY SHOWS A PLUME OF RICH MID LEVEL MOISTURE
ASSOCIATED WITH A LARGE UPPER LOW OVER SOUTH TEXAS BEGINNING TO
ENCROACH ON THE AREA FROM THE SOUTH. ISOLATED STORMS FIRED ALONG
THIS BOUNDARY YESTERDAY FROM SOUTHERN ARKANSAS TO SOUTHERN AL.
THINK A SIMILAR SITUATION WILL OCCUR TODAY BUT A BIT FURTHER NORTH
ACROSS ECTRL AR/FAR SRN TN/NRN MS. HRRR SHOWS THIS QUITE WELL.
INTRODUCED ISOLATED TS MENTION FOR THESE AREAS THIS AFTERNOON.
GIVEN A VERY HOT BOUNDARY LAYER NEAR 100 DEGREES...GUSTY WINDS MAY
ACCOMPANY THESE CELLS. ANY ACTIVITY SHOULD DIMINISH QUICKLY AFTER
SUNSET TONIGHT.

THE HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING. STILL
LOOKING FOR HEAT INDICES TO CLIMB ABOVE 105 FOR THE MAJORITY OF
THE AREA. COOLER TEMPERATURES EXPECTED FOR MONDAY...SHOWN
UNANIMOUSLY ON MOS GUIDANCE...SHOULD PRECLUDE EXTENSION.

A CHUNK OF THE UPPER LOW WILL ROTATE AROUND THE CENTER OF THE RIDGE
OVER GEORGIA INTO WESTERN ARKANSAS MONDAY. NOT OVERLY CONFIDENT
WITH ADDITIONAL TS DEVELOPMENT OVER THIS AREA MONDAY/MONDAY NIGHT
SO KEPT MENTION OUT FOR NOW. BY TUESDAY...WHAT EVER IS LEFT WILL
PROPAGATE OVERHEAD AND WILL GIVE THE AREA A BETTER CHANCE.
THUS...INTRODUCED ONLY SLGT MENTION WHICH AGREES WELL WITH MOS.

LONG TERM...WEDNESDAY THROUGH SATURDAY.

THE SEEMINGLY ENDLESS RIDGE WILL CONTINUE TO WANDER AROUND THE
COUNTRY FOR THE NEXT 7 TO 10 DAYS...MOSTLY ESTABLISHING ITSELF
OVER THE PLAINS AND MIDWEST...BECOMING LARGER AND MORE INTENSE
WITH TIME. BUILDING HEAT IS EXPECTED AGAIN...ESPECIALLY ACROSS THE
NORTHERN AREAS CLOSEST TO THE CENTER. HIGHS SHOULD CONTINUE TO
EXCEED 100 DEGREES DURING THIS TIME...WITH SOME LOCATIONS
POSSIBLY EXCEEDING 105 DEGREES BY NEXT WEEKEND. NOT GOOD NEWS FOR
THE EXTREME DROUGHT AREA ALONG AND NORTH OF I-40. NORTHERN
MISSISSIPPI MAY BE SOMEWHAT MODIFIED BY AN EASTERLY MID LEVEL FLOW
AND DAILY SMALL THUNDERSTORM CHANCES ON THE PERIPHERY OF THE
RIDGE.

BORGHOFF

&&

.AVIATION...

12Z TAF CYCLE (01/12-02/12Z)

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. A FEW TSRA MAY OCCUR
FROM LATE MORNING INTO EARLY EVENING ESPECIALLY ACROSS NORTH MS AS
DAYTIME HEATING COMBINES WITH MOISTURE LEVELS GRADUALLY INCREASING
FROM THE SOUTH...BUT CONFIDENCE IS TOO LOW TO MENTION IN THE TAFS AT
THIS TIME. SW-W WINDS 7-10 KTS TODAY...5 KTS OR LESS TONIGHT.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM 100  79  98  77 /  20  10  10  10
MKL 100  73  98  70 /  20  10  10  10
JBR 101  77  99  75 /  10  10  10  10
TUP 102  76  99  73 /  20  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jul 1, 3:48 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
448 AM CDT SUN JUL 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
448 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM THIS EVENING.

LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH TODAY.

A FEW STORMS MAY DEVELOP THIS AFTERNOON CAPABLE OF STRONG WIND
GUSTS...MAINLY ACROSS NORTHERN MISSISSIPPI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT AND HUMIDITY WILL CONTINUE ACROSS ALL OR PORTIONS
OF THE MIDSOUTH MONDAY THROUGH SATURDAY. THE MOST INTENSE HEAT IS
EXPECTED TO BUILD BACK OVER THE NORTHERN SECTIONS OF THE
MIDSOUTH...MAINLY ALONG AND NORTH OF I-40 BEYOND MIDWEEK. HIGHS
MAY TOP OFF SEVERAL DEGREES ABOVE 100 AGAIN WITH HEAT INDICES
ABOVE 105 DEGREES.

LOW RELATIVE HUMIDITY VALUES AND LOW FUEL MOISTURE WILL RESULT IN
AN ELEVATED FIRE DANGER ACROSS THE MID SOUTH AT TIMES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

BORGHOFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Tishomingo

When
July 1, 9:00 AM CST to July 8, 7:00 PM CST
Where
Tishomingo forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

Heat indices rose between 105 and 110 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Tishomingo2012-07-0172MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401043.